Neurotoxicity is a common side effect from chronic use of an opioid medication or using the medication at higher doses. It is essentially the destruction of neurons, or nerve cells, in the brain, and it can lead to many cognitive side effects that may not directly associate with opioid drugs.
These symptoms that are loosely defined as opioid-induced neurotoxicity tend to happen to older patients and those who have kidney impairment. It is not the same as overdose, which tends to produce stupor and decreased respirations, and it is not properly a peripheral neuropathy. It is a blend of neurological deficits that have jointly been labeled the neurotoxicity of opioid medications.
Causes of Neurotoxicity
Neurotoxicity is the result of opioid by-products in the blood stream. When you take an opioid drug, your liver processes the drug and produces a waste product. This waste product is then expelled from the body by the kidneys. In some cases, the waste products can build up in the body or simply cause damage to brain tissue. This will lead to symptoms that are unlike overdose, and other causes, such as dehydration or low blood sugar, usually must be ruled out.
Elderly people on opioid pain medications are more likely to have this syndrome because their bodies are not as efficient at processing and eliminating waste products, or metabolites. If you have kidney failure, it will lead to the metabolites building up in the body and causing symptoms. Those who are on a high dose of the medication for a long time or those that increase the dose precipitously can also run the risk of neurotoxicity. Finally, dehydration can make you susceptible to the symptoms of this condition.
Symptoms of Neurotoxicity
Neurotoxicity usually becomes apparent three to five days after starting a new opioid or after an increase in the medication. However, it can happen at any time with chronic opiate usage depending on the state of the kidneys and hydration status. In some people, the symptoms surface for no reason other than their body is particularly susceptible to the metabolites.
Agitation is generally seen in cases of neurotoxicity, and sometimes sedation is present as well. Although sedation is a side effect of opioids, this sedation is more profound and persistent. Some patients may experience visual hallucinations, but one of the most common symptoms is confusion. This includes cognitive impairment, trouble concentrating, and trouble thinking clearly.
Hyperalgesia is sometimes seen, and this is a worsening of pain despite taking the opioid. Allodynia is also a symptom, and this is when a normally non-painful stimulus is felt as painful. Finally, myoclonus, or the repetitive jerking of muscles, often presents in cases of opioid induced neurotoxicity.
To treat neurotoxicity, it is sometimes necessary to completely stop an opioid pain medication or to cycle to a different one. Different opioids produce different metabolites, and you may not have the same neurotoxic effect if using a different drug. However, you will always run the risk of neurotoxicity when you take an opioid long-term, particularly if you are elderly or have difficulties with your kidneys. In essence, the only real treatment is stopping the medication.
It can also be treated by decreasing the medication and using an adjuvant drug that is non-opioid, such as non-steroidal anti-inflammatory drugs. In some cases, simply rehydrating and drinking plenty of fluids can reverse symptoms. If the drug cannot be removed entirely, then treatment for the symptoms is necessary, such as treating agitation with a sedative.
The best way to prevent or treat neurotoxicity symptoms is to stop taking the opioid drug, and the easiest way to do this is through rapid detox. You can accomplish it through traditional detox, but it is often much more difficult and unnecessary. Simply taking methadone or Suboxone will not always help with neurotoxicity because they are still opioid drugs, and these drugs can produce their own metabolites. Rapid detox may be the solution to help you recover from this common group of symptoms.